Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 97, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 13, 2016, 7:22 PM EDT for Clarion County, Forest County, Jefferson County, Pennsylvania. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2016, 7:22 PM EDT (23:22 UTC)
- Expired
- Aug 13, 2016, 7:45 PM EDT
- In force
- 23 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clarion County, PA, Forest County, PA, Jefferson County, PA
The radar
The State College radar (KCCX), 106 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 7:35 PM EDT | TSTM WND DMG | 5 W Marienville, PA | MULTIPLE 1+ FOOT DIAMETER LIMBS DOWN NEAR ROSES, PA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 11.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 990 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1134 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.5
The text
As transmitted.
563
WUUS51 KPBZ 132322
SVRPBZ
PAC031-053-065-132345-
/O.NEW.KPBZ.SV.W.0097.160813T2322Z-160813T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
722 PM EDT SAT AUG 13 2016
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN JEFFERSON COUNTY IN WEST CENTRAL PENNSYLVANIA...
FOREST COUNTY IN NORTHWESTERN PENNSYLVANIA...
NORTHERN CLARION COUNTY IN WEST CENTRAL PENNSYLVANIA...
* UNTIL 745 PM EDT
* AT 722 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM SHEFFIELD TO 9 MILES SOUTHEAST OF TIONESTA...MOVING
EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO TREES AND POWER LINES...RESULTING IN
SOME POWER OUTAGES.
* LOCATIONS IMPACTED INCLUDE...
CLARION...MARIENVILLE...KNOX...TIONESTA...STRATTANVILLE...
SHIPPENVILLE...SIGEL...LEEPER...FRYBURG...KELLETTVILLE...FISHER...
WEST HICKORY...EAST HICKORY...STARR...COOK FOREST STATE PARK...
CLARINGTON AND CLEAR CREEK STATE PARK.
THIS INCLUDES INTERSTATE 80 IN PENNSYLVANIA BETWEEN MILE MARKERS 50
AND 63.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
&&
LAT...LON 4144 7896 4144 7897 4145 7898 4145 7906
4142 7907 4142 7909 4132 7909 4134 7903
4133 7902 4136 7897 4133 7894 4121 7904
4115 7966 4130 7946 4162 7947 4162 7896
TIME...MOT...LOC 2322Z 249DEG 34KT 4170 7904 4138 7934
HAIL...<.75IN
WIND...60MPH
$$1 follow-up statement
297
WWUS51 KPBZ 132335
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
735 PM EDT SAT AUG 13 2016
PAC031-053-065-132345-
/O.CON.KPBZ.SV.W.0097.000000T0000Z-160813T2345Z/
JEFFERSON PA-FOREST PA-CLARION PA-
735 PM EDT SAT AUG 13 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR NORTHWESTERN JEFFERSON...EASTERN FOREST AND NORTHEASTERN CLARION
COUNTIES...
AT 735 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM LUDLOW TO 7 MILES SOUTHWEST OF MARIENVILLE...MOVING
EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO TREES AND POWER LINES...RESULTING IN SOME
POWER OUTAGES.
LOCATIONS IMPACTED INCLUDE...
CLARION...MARIENVILLE...STRATTANVILLE...SHIPPENVILLE...SIGEL...
KELLETTVILLE...LEEPER...FISHER...COOK FOREST STATE PARK...CLEAR CREEK
STATE PARK AND CLARINGTON.
THIS INCLUDES INTERSTATE 80 IN PENNSYLVANIA BETWEEN MILE MARKERS 54
AND 63.
PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4144 7896 4144 7897 4145 7898 4145 7906
4142 7907 4142 7909 4132 7909 4134 7903
4133 7902 4136 7897 4133 7894 4121 7904
4116 7956 4130 7943 4161 7924 4162 7896
TIME...MOT...LOC 2335Z 249DEG 34KT 4173 7894 4141 7924
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 4:50 PM EDT, 2 hours 32 minutes earlier.
Area forecast discussion, Aug 13, 4:50 PM EDT, 2 hours 32 minutes before
Area Forecast Discussion...UPDATED National Weather Service Pittsburgh PA 450 PM EDT SAT AUG 13 2016 .SYNOPSIS... Scattered showers and thunderstorms are expected for the rest of the weekend as a weakening cold front slowly approaches. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... 500 pm update...made some minor adjustments to PoPs and cloud cover and also updated overnight temperatures. Previous discussion... Scattered showers and thunderstorms should continue through the evening with diurnally fueled instability. A period of more numerous storms are expected north of I 80 as shortwave support briefly increases across NW PA. The activity is expected to slowly decrease with waning instability late this evening, though low chances for showers/storms should continue overnight as another shortwave approaches in southwest flow. Temperatures should continue to run 10 to 15 degrees above the seasonal averages. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/... More cloud cover is expected as more moisture is transported into the area in southwest flow on Sunday. With weak shortwave support, and a weakening surface boundary crossing the region, expect scattered showers and storms to persist on Sunday. The operational NAM appears to be an outlier with more widespread rain Sunday. Looking at water vapor and upper air analysis, the GFS seems to have a better handle on the approaching shortwave, and therefore went with scattered wording in the forecast. The surface boundary is progged to eventually dissipate by Monday as weak ridging builds over the region. This should keep unmentionable slight to low chance pops across the region. Increasing moisture and shortwave support in southwest flow should result in increasing shower and storm chances again by Tuesday. Temperatures should return to reading closer to, but still above, seasonal averages. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... Upper trough should maintain shower and thunderstorm chances through mid week before weak ridging builds across the Northeastern CONUS late in the week and the beginning of the weekend, returning mainly dry weather to the forecast. Temperatures should average a few degrees above the seasonal averages. && .AVIATION /21Z SATURDAY THROUGH THURSDAY/... General VFR with scattered to isolated showers or thunderstorms late afternoon and evening. A front is now nearly stationary across the lower Great Lakes, and looks to move little into Sunday. Early morning stratus in moist low levels may bring a period of MVFR. Winds will be southwest generally under 10 KTs. .OUTLOOK /SATURDAY NIGHT THROUGH THURSDAY/... Some restrictions possible Sunday afternoon and evening as a front slowly sags south. Otherwise general VFR with isolated to scattered diurnal showers and thunderstorms. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Aug 13, 4:22 AM EDT, 15 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 422 AM EDT SAT AUG 13 2016 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-140830- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST- LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA- WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE- FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA- RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON- EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER- 422 AM EDT SAT AUG 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. LOCALLY HEAVY RAINFALL IN THUNDERSTORMS COULD PRODUCE LOCALIZED FLOODING THROUGH THIS EVENING MAINLY IN POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. LOCALLY HEAVY RAINFALL IS POSSIBLE IN THUNDERSTORMS THIS WEEKEND...WHICH COULD RESULT IN LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 10:35 PM EDT | Special Weather Statement | PBZ | Mercer | 40 min |
| Aug 13, 7:32 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 43 min |
| Aug 13, 7:47 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Jefferson | 43 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.